Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 69, NWS Columbia, SC

June 24, 2015Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 24, 2015, 4:27 PM EDT for Aiken County, South Carolina. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2015, 4:27 PM EDT (20:27 UTC)
Expired
Jun 24, 2015, 5:15 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Aiken County, SC

The radar

The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:40 PM EDTTSTM WND DMG3 N Gloverville, SCAIKEN COUNTY SHERIFF REPORTED POWERLINES DOWN ON ASCAUGA LAKE ROAD IN GRANITEVILLE
Jun 24, 4:40 PM EDTHAIL 0.53 N Gloverville, SCPUBLIC REPORT OF MARBLE SIZE HAIL ON ASCAUGA LAKE ROAD IN DOWNTOWN GRANITEVILLE.
Jun 24, 5:10 PM EDTHAIL 1New Ellenton, SCQUARTER SIZED HAIL IN NEW ELLENTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS52 KCAE 242027
SVRCAE
SCC003-242115-
/O.NEW.KCAE.SV.W.0069.150624T2027Z-150624T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EDT WED JUN 24 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 515 PM EDT

* AT 425 PM EDT...DOPPLER RADAR INDICATED MULTIPLE SEVERE 
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
  WINDS IN EXCESS OF 60 MPH. THE STRONGEST STORM WAS LOCATED OVER 
  GLOVERVILLE...OR NEAR CLEARWATER...AND IS NEARLY STATIONARY. 
  STORMS ARE ALSO DEVELOPING NORTH AND EAST OF THE TOWN OF AIKEN.

* LOCATIONS IMPACTED INCLUDE...
  AIKEN...NORTH AUGUSTA...CLEARWATER...BELVEDERE...NEW ELLENTON...
  GLOVERVILLE...BURNETTOWN AND WINDSOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3374 8170 3353 8139 3338 8162 3341 8185
      3352 8198
TIME...MOT...LOC 2025Z 042DEG 7KT 3353 8185 

$$

CJR
1 follow-up statement
266 
WWUS52 KCAE 242056
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT WED JUN 24 2015

SCC003-242115-
/O.CON.KCAE.SV.W.0069.000000T0000Z-150624T2115Z/
AIKEN SC-
456 PM EDT WED JUN 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL AIKEN COUNTY...

AT 453 PM EDT...DOPPLER RADAR INDICATED MULTIPLE THUNDERSTORMS 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH. THE STRONGEST STORM WAS LOCATED ALONG STATE ROAD 
302...NORTH OF US HIGHWAY 278. THE STORM IS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...CLEARWATER...BELVEDERE...NEW ELLENTON...
GLOVERVILLE...BURNETTOWN AND WINDSOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3374 8170 3353 8139 3338 8162 3341 8185
      3352 8198
TIME...MOT...LOC 2053Z 042DEG 7KT 3349 8189 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:50 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 1:50 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT WED JUN 24 2015

.SYNOPSIS...
AN UPPER-LEVEL RIDGE ACROSS THE SOUTHERN STATES WILL HOLD ABOVE
NORMAL TEMPERATURES ACROSS THE AREA THROUGH THE END OF THE
WORKWEEK. COOLER TEMPERATURES AND INCREASED CHANCES FOR CONVECTION
WILL ARRIVE THIS WEEKEND AS THE AN UPPER-LEVEL TROUGH DEVELOPS
OVER THE EASTERN STATES.

&&

.NEAR TERM /THROUGH TONIGHT/...
IT IS ANOTHER HOT DAY. THE PERSISTENT UPPER RIDGING HAS HELPED
PUSH AFTERNOON TEMPERATURES INTO THE MIDDLE AND UPPER 90S. PEAK
HEAT INDEX VALUES WILL BE AROUND 105...BELOW THE HEAT ADVISORY
CRITERIA OF 110 FOR 2 HOURS OR LONGER.

THE LATEST ANALYSIS HAD A WEAK SURFACE HEAT TROUGH THAT SHOULD
CONTINUE THROUGH TONIGHT. WEAK CONVERGENCE INTO THIS FEATURE MAY
HELP SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BY SOMEWHAT
SHALLOW MOISTURE AND UPPER RIDGING. THE HIGH-RESOLUTION MODELS
DISPLAY ISOLATED OR SCATTERED COVERAGE.

ANY THUNDERSTORMS THAT DO DEVELOP MAY BE SEVERE. EARLY AFTERNOON
SURFACE-BASED LI VALUES WERE -6 TO -7 C. THE LATEST LAPS SOUNDINGS
HAD LARGE CAPE IN THE HAIL GROWTH AREA. DAMAGING WIND AND HAIL
ARE A THREAT.

THE STORMS SHOULD DIMINISH THIS EVENING AS THE BOUNDARY LAYER
COOLS.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
PERSISTENCE IS THE WORD FOR THE SHORT TERM AS THE UPPER LEVEL
RIDGE REMAINS OVER THE AREA. EXPECT ANOTHER DAY WITH TEMPERATURES
IN THE UPPER 90S AND SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A MAJOR SHIFT IN THE WEATHER PATTERN IS IN STORE FOR THE LONG
RANGE PERIOD. THE UPPER LEVEL RIDGE THAT HAS KEPT TEMPERATURES IN
THE UPPER 90S SINCE THE MIDDLE OF THE MONTH WILL BE REPLACED BY A
DEEP UPPER TROUGH STARTING LATE FRIDAY. BOTH THE GFS AND THE
ECMWF ARE IN AGREEMENT ON THIS SIGNIFICANT PATTERN SHIFT. HIGH
TEMPERATURES WILL COOL SLIGHTLY INTO THE LOWER/MIDDLE 90S FOR
FRIDAY AND SATURDAY...AND THEN INTO THE UPPER 80S TO AROUND 90
ON SUNDAY AND MONDAY. WITH THE DEVELOPMENT OF THE UPPER TROUGH
AND COOLER TEMPERATURES ALOFT...INSTABILITY WILL BE ENHANCED AND
PRODUCE AN INCREASE IN THE RAIN CHANCES INTO AND THROUGH THE
WEEKEND. POPS WILL BE IN THE 40 TO 50 PERCENT RANGE FOR FRIDAY AND
SATURDAY AND IN THE 30 T0 50 PERCENT RANGE ON SUNDAY. THE
CONVECTION SHOULD MAINLY BE DIURNALLY MODULATED. THE UPPER TROUGH
REMAINS OVER THE AREA THROUGH TUESDAY ALTHOUGH IT IS FORECAST TO
WEAKEN SOMEWHAT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED FOR MOST OF THE PERIOD...BUT
THUNDERSTORMS WITH STRONG WIND WILL BE A THREAT.

THE LATEST ANALYSIS HAD A WEAK SURFACE HEAT TROUGH THAT SHOULD
CONTINUE THROUGH TONIGHT. WEAK CONVERGENCE INTO THIS FEATURE MAY
HELP SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BY SOMEWHAT
SHALLOW MOISTURE AND UPPER RIDGING. THE HIGH-RESOLUTION MODELS
DISPLAY ISOLATED OR SCATTERED COVERAGE. THE THUNDERSTORM CHANCE WAS
TOO LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME.

STRONG WINDS MAY OCCUR NEAR ANY THUNDERSTORMS. EARLY AFTERNOON
SURFACE-BASED LI VALUES WERE -6 TO -7 C. THE LATEST LAPS SOUNDINGS
HAD LARGE CAPE IN THE HAIL GROWTH AREA. HAIL IS ALSO A THREAT.

THE STORMS SHOULD DIMINISH THIS EVENING AS THE BOUNDARY LAYER
COOLS. CONTINUED WEAK INSTABILITY AND MIXING OVERNIGHT SHOULD
LIMIT THE FOG THREAT.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY
AFTERNOON AND EVENING THUNDERSTORM.

&&

.CLIMATE...
RECORDS FROM TUE JUNE 24TH AND THU JUNE 25TH

AUGUSTA...
JUN 24...103 IN 1914
JUN 25...104 IN 1914

COLUMBIA...
JUN 24...103 IN 1914
JUN 25...103 IN 1952

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 24, 5:14 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
514 AM EDT WED JUN 24 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
250915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
514 AM EDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO THE EARLY EVENING. DAMAGING WIND GUSTS WILL BE
THE MAIN THREAT. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 24, 3:42 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
342 PM EDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 SSE THOMSON           33.44N 82.49W
06/24/2015                   MCDUFFIE           GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN. ONE INCH HAIL ALSO
            REPORTED.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:33 PM EDTSevere Thunderstorm WarningCAEAiken42 min
Jun 24, 5:08 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell30 min
Jun 24, 5:27 PM EDTSpecial Weather StatementCAEAiken48 min
Jun 24, 5:48 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda42 min
Jun 24, 5:56 PM EDTSpecial Weather StatementCAEFairfield49 min
Jun 24, 6:00 PM EDTSevere Thunderstorm WarningCAENewberry30 min
Jun 24, 6:07 PM EDTSevere Thunderstorm WarningCAELancaster38 min
Jun 24, 6:14 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda61 min
Jun 24, 6:27 PM EDTSevere Thunderstorm WarningCAENewberry48 min
Jun 24, 6:51 PM EDTSpecial Weather StatementCAEFairfield54 min
Jun 24, 7:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland59 min
Jun 24, 7:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster50 min
Jun 24, 7:28 PM EDTSevere Thunderstorm WarningCAELee, Sumter62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.